New Mexico, 2020

Drought in New Mexico, March 1 to 31, 2020

March 1 to 31, 2020 · NWS ABQ · 6 events in 6 counties and zones

Moderate to severe drought conditions across portions of western and northern New Mexico at the end of February 2020 continued in March. Moderate to severe drought conditions improved to about 26 percent of the state of which 12 percent across northwestern and northeastern NM was deemed as severe drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and northern New Mexico at the end of February 2020 continued in March. Moderate to severe drought conditions improved to about 26 percent of the state of which 12 percent across northwestern and northeastern NM was deemed as severe drought. The southern half of the state was generally favored for near to above normal precipitation throughout the month which helped improve abnormally dry and moderate drought conditions at the end of February. However, areas of the state where drought conditions are the worst continued to receive below normal precipitation. Precipitation amounts across western New Mexico during March generally ranged from one half to one inch with locally higher amounts across the higher terrain. Central NM generally received one half to three quarters of an inch of precipitation while areas across the northern high terrain received amounts near to above an inch. Due to a couple storm systems that tracked through the area, eastern NM received the most precipitation with totals around one to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 29, 10:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 29, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1030 PM MST Sat Feb 29 2020

.AVIATION...
06Z TAF CYCLE
Mid level moisture will increase over the region Sunday ahead of the
next storm system approaching from the west. Strong zonal flow aloft
will lead to breezy west to southwest winds aft 19Z around KGUP and
across eastern NM. A few virga showers are possible across northern
and western NM aft 22Z with strong and erratic outflow winds. These
showers will move quickly east to northeast around 25 kt. Winds will
decrease Sunday evening with decreasing cloud cover as well in most
areas. A frontal boundary will move into northeast NM aft 06Z with
low cloud development possible in its wake.

Guyer

&&

.PREV DISCUSSION...257 PM MST Sat Feb 29 2020...
.SYNOPSIS...
Above normal high temperatures will linger into Sunday, although
temperatures will cool some from today's readings. West and southwest
winds will become gusty Sunday, with the strongest gusts reaching
near 40 mph along the east slopes of the south central mountains.
High temperatures will fall a few to 10 degrees below normal Monday
and Tuesday as an upper level low pressure system passes south of New
Mexico. The system will bring a chance for rain and mainly high
terrain snow showers to southern, central, and western areas Monday
through Tuesday night, with some lingering showers possible across
southeast areas Wednesday. Dry weather, above normal temperatures,
and light winds are expected during the latter half of the week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Warm and dry weather continues tonight into Sunday as daytime highs
this afternoon peak 10-15F above normal across eastern NM, and 5-10F
above normal through central and western NM. Heights will fall
somewhat as an upper level ridge flattens and exits to the east,
reducing daytime highs Sunday through western NM by a few degrees.
The eastern plains again stay 10-15F above normal with highs near or
into the 70s. Breezy W/SW winds return Sunday afternoon through most
areas except far northeastern NM where another lee-side trough will
develop. Any chances for precipitation won't arrive until Sunday
night limited to mostly snow showers over the Tusas Mountains.
Better chances for precipitation and cooler temperatures is still on
track in the Long Term period for Monday.

24

LONG TERM...(MONDAY THROUGH SATURDAY)...
An upper level low pressure system tracking southward along the CA
coast will pass eastward over northern Mexico Monday through Tuesday
night, then exit eastward into south TX. Although the upper level low
pressure center will pass south of NM, the system is forecast to
spread rain and mainly high terrain snow showers over central and
western areas Monday, then over central and southern parts of the
forecast area Monday night through Tuesday night. There may also be
some thunderstorms, especially Monday and Monday night. Rain and
liquid equivalent precipitation amounts should mostly remain under a
tenth of an inch, but some mountain locations and the far southeast
plains may receive locally higher amounts. A few to around 4 inches
of snow will be possible across the high terrain. The upper low will
draw a gusty back door cold front into eastern areas Tuesday, but
below normal temperatures will begin to spread to most areas Monday
with the increasing coverage of cloud cover and precipitation.

In the wake of the upper low, a low amplitude ridge of high pressure
will build over the southwest US Wednesday through Friday, then begin
to migrate east of NM on Saturday. Thus, weather during the latter
half of the week will feature warming temperatures, dry conditions,
and relatively light winds. High temperatures will climb above normal
most places starting Wednesday, then peak Saturday around 5 to 13
degrees above normal. Southwest winds should become breezy on
Saturday as the flow aloft strengthens in response to an upper level
trough deepening on the west coast.

44

&&

.FIRE WEATHER...
Red Flag Warning remains in effect until 01Z near sunset this
afternoon when breezy westerly winds are expected to decouple and
subside. Subtle differences are in-store for Sunday as the upper
ridge flattens and heights fall over NM. Daytime highs Sunday will
remain 10-15F above normal through eastern NM, while falling a few
degrees through the west. Breezy westerly winds are expected again,
but are not forecast for the northeastern plains where the center of
a lee-side trough will develop. This is conveniently where the
highest MixHgts of ~10k ft will be, allowing much drier air to mix
down again with critical RH in the 10-15 percent range. Single digit
RHs will be possible as well in some spots. However, with the breezy
winds displaced more toward east-central and southeastern NM, only
elevated fire weather is in the cards at this time. The ingredients
are certainly there, just not all in the same area.

Cooler weather with increased moisture arrives late Sunday night
into Monday with the approach of a Pacific storm system expected to
swing mostly south of the state. There will be a chance for some
wetting precipitation, but it looks to be mostly confined to the
higher terrain as light snow accumulations and far southeastern NM
late Tuesday. Drier and warmer weather returns by the latter half of
next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 29, 2:49 AM MST, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 AM MST Sat Feb 29 2020

NMZ201>241-011115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
249 AM MST Sat Feb 29 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Winds will be on the increase today, as a storm system begins to
approach from the west. Additionally, the combination of above normal
temperatures, sub 15 percent humidities, and strong winds led to the
issuance of a Red Flag Warning for northeast and east central New
Mexico for this afternoon.

Light snow accumulations can be expected to begin later tonight
across the far northern and western portions of the state.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The aforementioned storm system will bring rain and mountain snow
showers to much of central and western New Mexico on Monday.
Precipitation chances will shift south of Interstate 40 on Tuesday,
as the storm treks across southern New Mexico. A few lingering light
snow showers may impact southeastern New Mexico on Wednesday, but a
drier pattern is in store statewide through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

Drought, West Central Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

Drought, Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

Drought, Far Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

Drought, Far Northeast Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

Drought, Union County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe drought conditions from February 2020 continued in March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874457, 874458, 874459, 874460, 874461, 874462.